Facebook Facebook
Everest Anniversary Festival

abd.jpg

Everest Anniversary Festival

Saturday, February 23 • 11am - 5pm

Mountain Hardwear Headquarters (next to the Craneway Pavilion)
1414 Harbour Way South

Marina District
Richmond, CA 

A FREE shuttle between the Doubletree Berkeley Marina & Mtn. Hardwear/Craneway Pavilion will be available from 9:30am - 12am. A schedule is available at the front desk. And an AAC volunteer will be located in the lobby to assist you.

ONGOING in the GALLERY ROOM:

Nonprofit Tabeling - Including AAC!
Book Signings: Author Introductions & Book Sales
Brot Coburn, Wade Davis, Mike Hamill


SYNCHRO ROOM

11:00am - 12:00pm
Exploring the Rupal Valley: A Himalayan Adventure With Willi Unsoeld
Eleven years after Tom Hornbein’s and his first ascent of the West Ridge of Everest, college professor Willi Unsoeld led the first adventure travel trip into the mountains of northern Pakistan. The trekkers’ aim was to repeat Mummery’s and Collie’s historic 1894 crossing of Nanga Parbat’s 17,000-foot Mazeno Pass. A reconnaissance exploration of the remote Rupal Valley by Willi, Devi and Krag Unsoeld, however, revealed another potential objective: a beautiful, unclimbed 20,000-foot peak. This is a spectacular, high-definition Ken Burns-style documentary, produced and narrated by 1974 trip participant Roger Mellem and set to beautiful music, on how one of the world’s greatest climbers took a group of average trekkers on the adventure of a lifetime. (60 minutes)

12:05pm - 12:10pm
Everest: An Aerial Perspective
Film & Photographic Sympony by William Thompson

12:15pm - 1:15pm
Into the Silence: The Great War, Mallory and the Conquest of Everest
Wade Davis, author of Into the Silence: The Great War, Mallory, and the Conquest of Everest, presents a compelling snapshot of the man and the history of the earliest attempts to climb Mount Everest. With the addition of newly uncovered letters and diaries, Davis recounts the efforts of George Mallory and his fellow climbers to conquer the mountains in the face of treacherous terrain and furious weather. (60 minutes)

EQUIPMENT ROOM

11:00am - 12:00pm
Heart of the Tiger – A film perspective of Nawang Gombu and The Sherpa Culture
The lifestory of Nawang Gombu, Sherpa and mountaineer. At 17, Gombu was the youngest member of the Sherpa team during the first ascent of Mt. Everest in 1953. He went on to become a talented mountaineer, summiting Mt. Everest along side Jim Whittaker in 1963, and again as a part of an all-Indian climbing team in 1965. The film also explores Gombu’s dedication to the Sherpa community through is work with the Sherpa Buddhist Association, helping the families of Sherpas injured or killed in the mountains, and fighting for Sherpa employment rights, as well as his contributions as an instructor at the Himalayan Mountaineering Institute in Darjeeling. (60 minutes)

12:05pm - 12:35pm
The Vast Unknown: The First American Ascent of Everest

In an illustrated program, bestselling author Broughton Coburn offers a sneak preview of a book being released by Crown in April. In a time of uncertainty, America set loose a clan of fiercely brilliant, iconoclastic men with poet beards and laser-like eyes. Following their trajectories from the Tetons and Cascades, through political snafus to ancient Kathmandu, the team suffers a death in the Icefall, then tensions developed between the South Col and West Ridge factions -- clearing the decks for three remarkable ascents. But what happens after the expedition is even more remarkable. (30 minutes)

12:40pm - 1:10pm
Keeper of the Mountains: The Adventures of Miss Elizabeth Hawley, the Grande Dame of the Himalayas
Since 1960 Elizabeth Hawley has lived in Kathmandu and is considered the world’s foremost chronicler of Himalayan mountaineering despite never having climbed a mountain herself. Her first foray into mountaineering was breaking the news of the 1963 American Everest expedition’s success. Now 89, she has documented more than 80,000 ascents in Nepal, is still confirming and denying summits from her home in Kathmandu, and maintains the world’s largest Himalayan mountaineering archive. Allison Otto, winner of the 2012 AAC & Telluride Mountainfilm Commitment Grant, will present a sneak peek of her new film, and give a brief talk about the future of Miss Hawley’s archives. (30 minutes)

CRANEWAY PAVILION CONFERENCE CENTER (2ND FLOOR)

1:30pm - 1:45pm
The American Alpine Journal – Honoring John Harlin, III and Kelly Cordes

Join us as we pay tribute to two very special mountaineering storytellers who have both been editors of the American Alpine Journal for over 10 years.

Awards:
The H. Adams Carter Literary Award - For Excellence in Alpine Literature
Duane raleigh

The Robert Hicks Bates Award - For Outstanding Accomplishment by a Young Climber
Scott Bennett

The Robert and Miriam Underhill Award - For Outstanding Climbing Achievement
Tom Frost 

1:45pm - 2:45pm
Panel Discussion:
American Mount Everest Expedition: Inspiration and Perspectives
Mount Everest has inspired mankind for decades.  As climbers, we’ve contributed to the history, the tragedy, and the legend of this great mountain.   Members of this panel will discuss how they were inspired by the earliest expeditions and discuss parallels and contrasts among several generations of climbers. Panelists include: George Lowe III, David Morton, Meilssa Arnot, Mark Richey, Nick Clinch, & David Breashears. Moderated by Conrad Anker (60 minutes)

SYNCHRO ROOM (Mtn. Hardwear)

3:05pm - 3:35pm
Mt. Everest through the Eyes of the American Alpine Journal

John Harlin will present a quick review of Mt. Everest as seen through the pages of the American Alpine Journal. Everest's first significant appearance in the AAJ came in 1934, when Shipton, Smythe, and company's expedition reached 28,000 feet and discovered Mallory's ice axe. The monsoons arrived early that year, which the Tibetans blamed on climbers. Soon after, the Dalai Lama died and the AAJ worried that access to Everest would soon be denied. Harlin will explore this and other nuggets of Everest history as revealed by our finest window into mountaineering's past, the American Alpine Journal. (30 minutes)

EQUIPMENT ROOM (Mtn. Hardwear)

3:00pm - 4:00pm
Living and Dying on Everest with a personal introduction by David Bolling
Journalist, author, and filmmaker David Bolling documents an Everest expedition with the goal of not only climbing the mountain, but also cleaning it. The film is less about climbing Everest than about the people who climb Everest, less about the mountain itself than about the context it provides for the people who go there.
(60 minutes)